breed

Q. My dog (8 yrs) has started to lick patches of hair away from legs & tail. What can I do to alleviate the licking & scratching?

A. To help relieve her itching you can use an antihistamine like Benadryl. The dose for this is 1mg per pound. This will help stop her from licking and chewing but may not solve the origin of the problem. If her symptoms persist or worsen I would suggest having her seen by a local veterinarian.

Answered By
PAULA SIMONS

Was this helpful?


Related Questions

Related Articles


Demodectic Mange in Dogs

Demodicosis in Dogs Mange (demodicosis) is an inflammatory disease in dogs caused by various types of the Demodex mite. When the number of mites inhabiting the hair follicles and skin of the dog become exorbitant, it can lead to...

Read More
Sarcoptic Mange in Dogs

Hair Loss Caused by Mites (Canine Scabies), or Mange in Dogs Sarcoptic mange is a highly contagious skin disease found in dogs, caused by theSarcoptes scabieimite. These mites will burrow through the skin causing intense itching...

Read More

DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.

IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training.

Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD.

User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions.

petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice.

Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.

Continue Reading